MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNIV COCR 10/12 TAPER FEM HD 28MM 0 EXT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. UNIV COCR 10/12 TAPER FEM HD 28MM 0 EXT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 11915
Medical Device Problem Codes Contamination (1120); Material Deformation (2976); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 02/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after tha surgery had been performed on (b)(6) 2010, the patient experienced pain and was diagnosed with pseudotumor on (b)(6) 2024.At the moment, no surgical intervention has been scheduled to treat this condition.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, patient had a total hip arthroplasty in 2010 and reported pain and a pseudotumor.No revision has been scheduled at this time.Further clinical/ medical information was not provided; therefore, the clinical root cause of the pain and pseudotumor cannot be determined.The patient impact is the reported pain and pseudotumor.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10- additional information.A1- patient identifier.A2- age at the time of event.A3 - gender.D4 - expiration date.H4- device manufacture date h11- corrected data.B5- describe event or problem.D4 - lot number.D10- concomitant medical products.H6- health effect evaluation code.
 
Event or Problem Description
It was reported that, after tha surgery had been performed on (b)(6) 2010, the patient experienced pain and was diagnosed with pseudotumor on (b)(6) 2024.The reoperation to remove the pseudotumor was scheduled for (b)(6) 2024.Patient's current health status is unknown.
 
Event or Problem Description
It was reported that, after tha surgery had been performed on (b)(6) 2010, around 2019, the patient experienced pain and scarring, and for several years the mri scan showed a tumor-like condition (details unknown).The patient was diagnosed with pseudotumor on (b)(6) 2024, and experienced a recent fall and further pain, for which a reoperation for removal was scheduled on (b)(6) 2024.The femoral head and liner were exchanged, while the stem remained in situ because there was no visible implant deterioration and removal was considered difficult.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10- additional information.D4- expiration date.D6b- if explanted, give date.G4- pma/510(k)number.H4- device manufacture date h11- corrected data.B5 - describe event or problem.D1- brand name.D2a/d2b - product code, common device name.D4- catalog number, lot number, unique identifier (udi) #.D10- concomitant medical products.H6- evaluation codes: health effect - impact code.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the stem and acetabular shell could not be returned as they remain implanted in the patient.However, the explanted liner and femoral head were not returned for evaluation; therefore, a device analysis could not be performed.The provided photographs were reviewed and revealed that the polyethylene liner shows that small fragments fractured off from the device's surface.However, through this inspection, it cannot be determined if this occurred during use or when attempting to extract the device.The images of the femoral head show some debris stuck around the connection part of the device, though the nature of this material cannot be definitively concluded.A picture of a black object was also reviewed but, as no additional details where provided, it cannot be determined if the object derives from any of the implanted devices.The clinical/medical investigation concluded that without the requested medical records, the source and the root cause of the pain and pseudotumor cannot be determined.The patient impact is the revision and post-operative convalescence period.No further clinical assessment is warranted at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed in the adverse events section that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.Additionally, the warnings and precautions section states that prior to closure, the surgical site should be thoroughly cleaned of cement, bone chips, ectopic bone, or other foreign matter.Besides, the patient should be warned that the device does not replace normal healthy bone, that the implant can break or become damaged as a result of trauma or activity including heavy labor for occupation or recreation.A review of the risk management files revealed this failure modes and adverse event were previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.According with the material specification, the quality and manufacture of polyethylene shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of polyethylene.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces, traumatic injury, failure to clean the surgical site prior to closure, irregular implant interaction, wear, abnormal motion over time and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the explanted devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that a tha surgery was performed on (b)(6) 2010, and around nine years later, in 2019, the patient started experiencing pain and scarring.For several years the mri scan showed a tumor-like condition (details unknown), and on (b)(6) 2024 the patient was diagnosed with pseudotumor.On (b)(6) 2024 a revision surgery was performed due to a recent fall and further pain.During the revision, a black material was found between the head and the nail, the univ cocr 10/12 taper fem hd 28mm 0 ext and the ref xlpe 28 20 deg 46-48 d were exchanged, while the syn sel ii por ho 10/12 sz 12 remained in situ as there was no visible implant deterioration and removal was considered difficult.After further examination of the explanted devices, the liner seemed to have a defect on the surface, while the cocr head had discoloration or adhesion of some unknown material inside the connection part.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned devices reveal discoloration, scratches and gouges on the ref xlpe 28 20 deg 46-48 d and the visual for the univ cocr 10/12 taper fem hd 28mm 0 ext reveal some discoloration and some scratches, there is a foreign substance also returned in plastic container.The visual is unable to determine with this substance is.This inspection was conducted by naked eye.A laboratory analysis performed on the device revealed that the insert showed possible extraction damage and yellowish discoloration of the polyethylene of implants that can occur when exposed to fluids in or around a joint.Also, there is an indentation/damage in the liner the proximity to the extraction slot suggests this damage may have occurred during extraction with the indention being created by the extraction tool during surgery.Macroscopic/microscopic examination of the femoral head shows the presence of a substance deposited on the inferior aspect of the femoral head taper which may be biological or corrosive debris, or possibly a mix of both which has dried out after extraction.The clinical/medical investigation concluded that without the requested medical records, the source and the root cause of the pain and pseudotumor cannot be determined.The patient impact is the revision and post-operative convalescence period.No further clinical assessment is warranted at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed in the adverse events section that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.Additionally, the warnings and precautions section states that prior to closure, the surgical site should be thoroughly cleaned of cement, bone chips, ectopic bone, or other foreign matter.Besides, the patient should be warned that the device does not replace normal healthy bone, that the implant can break or become damaged as a result of trauma or activity including heavy labor for occupation or recreation.A review of the risk management files revealed this failure modes and adverse event were previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According with the material specification, the quality and manufacture of polyethylene shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of polyethylene.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, traumatic injury, failure to clean the surgical site prior to closure, irregular implant interaction, wear, abnormal motion over time and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNIV COCR 10/12 TAPER FEM HD 28MM 0 EXT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18797855
Report Number1020279-2024-00447
Device Sequence Number6140933
Product Code LPH
UDI-Device Identifier00885556003565
UDI-Public00885556003565
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/07/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/29/2020
Device Catalogue Number11915
Device Lot Number10DM00602
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2024
Supplement Date Received by Manufacturer03/19/2024
05/20/2024
06/13/2024
07/11/2024
10/04/2024
Initial Report FDA Received Date02/28/2024
Supplement Report FDA Received Date03/20/2024
05/24/2024
06/19/2024
07/12/2024
10/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/19/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REF XLP 28 20DEG/46-48D(PN:71333323,LN:UNK); REF XLP 28 20DEG/46-48D: 71333323,08GM22346; REF XLPE 28 20 DEG 46-48 D: 71333323,08GM22346; RF INT ACET TH SZ48(PN:71336048); RF INT ACET TH SZ48: 71336048,10CM11495; RF INTERFIT ACET TH SZ48: 71336048,10CM11495; SYN SEL II POR HO 10/12 SZ12: 71305512,10CM11935; UN COCR10/12 TPR FM HD28MM(PN:1191,LN:UNK); UN COCR10/12 TPR FM HD28MM: 11915,10DM00602
Patient Age68 YR
Patient SexFemale